Introduction: Immune-checkpoint inhibitors (ICIs) are transforming the modern era of cancer therapy. As new treatment options are becoming available, new patterns of disease behavior are manifesting. One such phenomenon, known as hyperprogressive disease (HPD), is a rare complication resulting in exponential disease progression on exposure to an ICI. Herein, we report an uncommon case of a patient who experienced HPD on 2 different occasions with 2 different immunotherapy agents. Case Presentation: A 77-year-old black man was diagnosed with stage IV squamous cell carcinoma of the lung. He was enrolled in a clinical trial that involved viral transduction and stereotactic body radiation followed by pembrolizumab administration. His disease progressed markedly after the first cycle of immunotherapy. He was switched to carboplatin and protein-bound paclitaxel. He continued to have steady disease progression. After the third cycle of chemotherapy, he was again given immunotherapy, this time with atezolizumab. Again, after a single infusion, he exhibited substantial disease progression and further clinical deterioration. Conclusions: HPD is a rare yet disturbing complication of immunotherapy with devastating effects on morbidity and mortality. Although there is accumulating literature supporting the phenomenon of HPD, to our knowledge, this is the first reported case of HPD occurring with 2 different ICIs in the same patient. This case suggests that the presence of HPD during treatment with 1 checkpoint inhibitor may preclude the use of another one. It also raises concerns about using other forms of immunomodulating agents. As immunotherapy becomes a major form of cancer therapy, more data are needed to better understand HPD and determine which patients are at risk.
- Hyperprogressive disease
- Non−small cell lung cancer
- Stage IV
ASJC Scopus subject areas
- Pulmonary and Respiratory Medicine